Rat paste poison (phosphorus) case symptoms and management?

Reading File
Finding Sources
Finding Sources
Searching PubMed

"phosphorus poisoning"

Searching the Web

yellow phosphorus rat poison poisoning clinical management guideline

Reading File
Reading Web Page

https://pmc.ncbi.nlm.nih.gov/articles/PMC8267358

Searching PubMed

"Yellow phosphorus" poisoning

Yellow/white phosphorus rat paste poisoning is a medical emergency. Go to an emergency department/ICU immediately, even if the person feels better after initial vomiting. Serious liver failure can appear after a symptom-free period of 1 to 3 days.
This is different from organophosphate pesticide poisoning. Do not give atropine or pralidoxime unless clinicians confirm organophosphate exposure.

Symptoms

Early, minutes to 24 hours
  • Burning mouth/throat or abdominal pain
  • Nausea, repeated vomiting, diarrhea
  • Garlic-like smell on breath or vomit
  • Severe thirst, weakness
  • Drowsiness, confusion, low blood sugar
  • Low blood pressure, abnormal heart rhythm, collapse in severe ingestion
False recovery phase, about 1 to 3 days
  • Vomiting and pain may lessen, but liver injury can be progressing silently.
Late phase, typically day 3 onward
  • Jaundice, worsening vomiting, abdominal swelling/pain
  • Bleeding from gums/nose, vomiting blood, black stools, bruising
  • Reduced urine output or kidney injury
  • Confusion, excessive sleepiness, abnormal behavior or coma from liver failure
  • Seizures, shock, multi-organ failure
The classic progression is early gastrointestinal toxicity, a deceptive period of improvement, then potentially fulminant hepatic failure. P C Dikshit Textbook of Forensic Medicine and Toxicology, p. 503.

What to do immediately at home / during transport

  • Call emergency services or go to the nearest ER now.
  • Take the container, brand name, photo, or remaining paste with you.
  • If the person is unconscious, seizing, confused, or vomiting continuously, place them on their side and do not give anything by mouth.
  • Do not induce vomiting.
  • Do not give milk, oil/ghee, coconut oil, alcohol, or home remedies.
  • Do not attempt stomach washing at home.

Hospital management

There is no proven specific antidote. Management is urgent decontamination when appropriate, intensive monitoring, and treatment of complications. A review on rodenticide poisoning supports ICU observation because clinical deterioration may be delayed.
Clinicians generally need to:
  1. Stabilize ABCs: airway protection, oxygen/ventilation, IV access, cardiac monitoring, fluids and vasopressors if shock.
  2. Contact a poison center/medical toxicologist early.
  3. Consider activated charcoal or other gastrointestinal decontamination only under toxicology guidance, based on timing, ingestion amount, airway safety, and product formulation.
  4. Avoid routine potassium permanganate lavage. Older texts describe it, but contemporary literature reports safety concerns and inconsistent evidence. It should not be used at home.
  5. Obtain and repeat: CBC, glucose, electrolytes, renal function, AST/ALT, bilirubin, PT/INR, blood gas/lactate, ECG. Check liver and kidney function serially for at least 72 hours, often longer.
  6. Treat hypoglycemia, vomiting, electrolyte disturbance, bleeding/coagulopathy, acute kidney injury, arrhythmias, encephalopathy, and shock.
  7. If acute liver injury/failure appears, urgently transfer to a center with hepatology, ICU, and liver-transplant capability. The LTSI consensus guideline emphasizes early transplant-center evaluation, especially with worsening INR or hepatic encephalopathy. Encephalopathy of West Haven grade 2 or higher is a particularly serious transplant-listing signal.
Do not be reassured by normal early liver tests or temporary symptom improvement. This poison can cause delayed severe hepatic failure.

INR of 7.4 in this case .what's the complications and further management

Reading File
Finding Sources
Finding Sources
Searching PubMed

"yellow phosphorus" AND liver failure

Searching the Web

Liver Transplantation Society India yellow phosphorus poisoning INR 7 management acute liver failure guideline

Reading Web Page

https://pmc.ncbi.nlm.nih.gov/articles/PMC8267358

INR 7.4 after yellow/white phosphorus rat-paste ingestion is a critical finding. It indicates severe loss of liver synthetic function and very high risk of acute liver failure. This patient needs immediate ICU care at a liver-transplant-capable center, with urgent hepatology and transplant-team involvement.
For yellow-phosphorus poisoning, the LTSI criteria support starting liver-transplant evaluation with INR >6.5 despite vitamin K repletion. An INR 7.4 meets that threshold. LTSI yellow-phosphorus guideline

Expected complications

  • Major bleeding: GI bleed, gum/nose bleeding, bruising, hematuria, intracranial hemorrhage, puncture-site bleeding
  • Acute liver failure: rapidly rising bilirubin/AST/ALT, jaundice, hypoglycemia, lactic acidosis
  • Hepatic encephalopathy: confusion, drowsiness, agitation, coma; grade 2 or more is a major transplant trigger
  • Cerebral edema and raised intracranial pressure, especially if encephalopathy progresses
  • Acute kidney injury / hepatorenal syndrome
  • Sepsis, shock, multiorgan failure
  • Arrhythmias and electrolyte disturbances

Immediate further management

  1. Transfer now or manage in ICU with continuous cardiac monitoring and frequent neurological checks. Do not keep the patient in a routine ward.
  2. Urgent hepatology and liver-transplant referral today. Do not wait for encephalopathy or active bleeding.
  3. Repeat at least every 4-6 hours initially, as guided by ICU:
    • PT/INR, fibrinogen, CBC/platelets
    • glucose, ABG/VBG, lactate, electrolytes, renal function
    • AST/ALT, bilirubin, albumin, ammonia
    • strict urine output and fluid balance
  4. Vitamin K 10 mg IV is generally given in acute liver failure/coagulopathy, especially because rat-paste products can contain anticoagulant compounds. It also helps determine whether there is a reversible vitamin-K component.
  5. Do not try to normalize INR routinely with FFP if there is no active significant bleeding and no invasive procedure planned. In acute liver failure, INR alone does not fully predict bleeding, and plasma can cause volume overload and may obscure the trend. Give FFP, platelets, cryoprecipitate/fibrinogen replacement, or targeted blood products only for:
    • active clinically significant bleeding
    • a required invasive procedure
    • major coagulopathy with a specific ICU/hepatology indication
      Use blood products under ICU/hepatology guidance.
  6. N-acetylcysteine (NAC) is commonly used in non-paracetamol acute liver failure and is recommended/considered in LTSI guidance, though evidence in yellow-phosphorus poisoning is limited.
  7. Treat complications aggressively:
    • IV dextrose for hypoglycemia
    • correct potassium, phosphate, magnesium, and acid-base disorders
    • renal replacement therapy if indicated
    • airway protection and neurocritical care if encephalopathy worsens
    • infection surveillance and cultures if clinically indicated
  8. Consider therapeutic plasma exchange (TPE) at a specialist center for acute liver failure. Importantly, if INR remains >2.5 after two TPE sessions, this is also a transplant-evaluation trigger in the LTSI pathway.

Transplant urgency

Any of the following makes transplant assessment urgent:
  • INR >6.5 after vitamin K, as in this case
  • MELD score >37
  • Hepatic encephalopathy grade 2 or higher
The combination of INR 7.4 plus any confusion, asterixis, sleepiness, falling glucose, rising lactate, creatinine, or bilirubin is extremely concerning for fulminant hepatic failure and possible need for emergency liver transplantation.
This is a shared conversation. Sign in to Orris to start your own chat.